Alert archive / California / Wind Advisories in 2019

Wind Advisory 13, NWS Los Angeles, CA

February 4, 2019Santa Barbara County, California

NWS Los Angeles, CA issued this wind advisory at Feb 4, 2019, 3:38 AM PST for Santa Barbara County, California. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2019, 3:38 AM PST (11:38 UTC)
Expired
Feb 5, 2019, 8:28 PM PST
In force
41 hr
Issued by
NWS Los Angeles, CA

County Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 47 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 11.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2019-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2019-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WWUS76 KLOX 041138
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
338 AM PST Mon Feb 4 2019

CAZ051-052-042300-
/O.NEW.KLOX.WI.Y.0013.190204T1138Z-190204T2300Z/
San Luis Obispo County Mountains-Santa Barbara County Mountains-
Including the cities of Black Mountain, San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
338 AM PST Mon Feb 4 2019

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 3 PM PST this afternoon. 

* WINDS AND TIMING...Southwest winds 20 to 30 mph with gusts to 50
  mph will develop this morning and persist through this 
  afternoon. Winds will then diminish to below advisory levels 
  this evening. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. This includes Highways 58,154, 166 
  as well as the Gaviota and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ037-038-042300-
/O.NEW.KLOX.WI.Y.0013.190204T1138Z-190204T2300Z/
San Luis Obispo County Interior Valleys-Cuyama Valley-
Including the cities of Paso Robles, Atascadero, and Cuyama
338 AM PST Mon Feb 4 2019

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 3 PM PST this afternoon. 

* WINDS AND TIMING...Southwest winds 15 to 25 mph with gusts to 
  40 mph will increase this morning and persist through this 
  afternoon. Winds will decrease late this afternoon.

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ059-042300-
/O.NEW.KLOX.WI.Y.0013.190204T1138Z-190206T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
338 AM PST Mon Feb 4 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM PST TUESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 9 PM PST Tuesday. 

* WINDS...Southwest winds 20 to 30 mph with gusts to 50 mph will
  strengthen this morning and persist through early this evening.
  Winds will then begin to dimish some this evening.

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. This includes Highways 14 and 138, 
  especially near the foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ046-042300-
/O.NEW.KLOX.WI.Y.0013.190204T1138Z-190204T2300Z/
Santa Monica Mountains Recreational Area-
338 AM PST Mon Feb 4 2019

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 3 PM PST this afternoon. 

* WINDS AND TIMING...South to southwest winds 20 to 30 mph with
  gusts to 50 mph will develop this morning and persist through
  mid afternoon. Winds will then diminish some late this 
  afternoon into this evening.

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. This includes Kanan, Malibu Canyon, 
  Topanga, and Decker Canyon Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Kaplan/ASR
6 follow-up statements
470 
WWUS76 KLOX 042309
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
309 PM PST Mon Feb 4 2019

CAZ037-038-050800-
/O.EXP.KLOX.WI.Y.0013.000000T0000Z-190204T2300Z/
/O.NEW.KLOX.WI.Y.0014.190204T2309Z-190205T1800Z/
San Luis Obispo County Interior Valleys-Cuyama Valley-
Including the cities of Paso Robles, Atascadero, and Cuyama
309 PM PST Mon Feb 4 2019

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST TUESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 10 AM PST Tuesday. 

* WINDS AND TIMING...Southwest winds 15 to 25 mph with gusts to 40
  mph will continue through Tuesday morning.

* Impacts...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ046-051-052-050015-
/O.EXP.KLOX.WI.Y.0013.000000T0000Z-190204T2300Z/
Santa Monica Mountains Recreational Area-
San Luis Obispo County Mountains-Santa Barbara County Mountains-
Including the cities of Black Mountain, San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
309 PM PST Mon Feb 4 2019

...WIND ADVISORY HAS EXPIRED...

The wind advisory for the mountains of Santa Barbara and San Luis
Obispo counties has been converted to a winter weather advisory
due to lowering snow levels. Wind gusts to 45 mph will still occur
in the mountains tonight through Tuesday morning.

$$

CAZ059-050800-
/O.CON.KLOX.WI.Y.0013.000000T0000Z-190206T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
309 PM PST Mon Feb 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST TUESDAY...

* WINDS...Southwest winds 20 to 30 mph with gusts to 50 mph will 
  continue through Tuesday evening. 
 
* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 14 and 138, 
  especially near the foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Gomberg
423 
WWUS76 KLOX 050652
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1052 PM PST Mon Feb 4 2019

CAZ037-038-051500-
/O.EXT.KLOX.WI.Y.0014.000000T0000Z-190205T2300Z/
San Luis Obispo County Interior Valleys-Cuyama Valley-
Including the cities of Paso Robles, Atascadero, and Cuyama
1052 PM PST Mon Feb 4 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM PST TUESDAY...

* WINDS AND TIMING...Southwest winds 15 to 25 mph with gusts to 
  40 mph will continue through Tuesday morning. 

* Impacts...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ059-051500-
/O.CON.KLOX.WI.Y.0013.000000T0000Z-190206T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
1052 PM PST Mon Feb 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST TUESDAY...

* WINDS...Southwest winds 20 to 30 mph with gusts to 50 mph will 
  continue through Tuesday evening. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 14 and 138, 
  especially near the foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Kaplan
186 
WWUS76 KLOX 051122
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
322 AM PST Tue Feb 5 2019

CAZ038-051230-
/O.CAN.KLOX.WI.Y.0014.000000T0000Z-190205T2300Z/
Cuyama Valley-
Including the city of Cuyama
322 AM PST Tue Feb 5 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

The gusty southwest winds 15 to 25 mph with gusts to 40 mph will
now be covered by the Winter Weather Advisory. Therefore the wind
advisory for the Cuyama Valley has been cancelled.

$$

CAZ037-051930-
/O.CON.KLOX.WI.Y.0014.000000T0000Z-190205T2300Z/
San Luis Obispo County Interior Valleys-
Including the cities of Paso Robles and Atascadero
322 AM PST Tue Feb 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WINDS AND TIMING...Southwest winds 15 to 25 mph with gusts to 40
  mph will continue through this morning. 

* Impacts...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ059-051930-
/O.CON.KLOX.WI.Y.0013.000000T0000Z-190206T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
322 AM PST Tue Feb 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WINDS...Southwest winds 20 to 30 mph with gusts to 50 mph will
  continue through this evening. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 14 and 138, 
  especially near the foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Kaplan
304 
WWUS76 KLOX 051836
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1036 AM PST Tue Feb 5 2019

CAZ037-051945-
/O.CAN.KLOX.WI.Y.0014.000000T0000Z-190205T2300Z/
San Luis Obispo County Interior Valleys-
Including the cities of Paso Robles and Atascadero
1036 AM PST Tue Feb 5 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

Local west to northwest winds 15 to 25 mph can be expected through
the afternoon.

$$

CAZ059-060245-
/O.CON.KLOX.WI.Y.0013.000000T0000Z-190206T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
1036 AM PST Tue Feb 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WINDS...Southwest winds 20 to 30 mph with gusts to 50 mph will 
  continue through this evening. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 14 and 138, 
  especially near the foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

MW
253 
WWUS76 KLOX 052356
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
356 PM PST Tue Feb 5 2019

CAZ059-060500-
/O.CON.KLOX.WI.Y.0013.000000T0000Z-190206T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
356 PM PST Tue Feb 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WINDS...Southwest winds 20 to 30 mph with gusts to 50 mph will 
  continue through this evening. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 14 and 138, 
  especially near the foothills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$
012 
WWUS76 KLOX 060428
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
828 PM PST Tue Feb 5 2019

CAZ059-060530-
/O.CAN.KLOX.WI.Y.0013.000000T0000Z-190206T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
828 PM PST Tue Feb 5 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

Winds have diminished considerably. As a result, the Wind 
Advisory has been cancelled.

$$

Sirard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Feb 4, 3:22 AM PST, 16 minutes earlier.

Area forecast discussion, Feb 4, 3:22 AM PST, 16 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
322 AM PST Mon Feb 4 2019

.SYNOPSIS...03/830 PM.

Rain and snow will continue across the region through early
Wednesday with heavy precipitation falling on Monday. Temperatures
will cool to well below normal and snow levels will drop below
most pass levels Monday through Wednesday.

&&

.SHORT TERM (TDY-WED)...04/322 AM.

Scattered light showers continue over the area south of Pt
Conception this morning. A cold and fairly vigorous trof spawned
from a very cold upper low off of the Pac NW is just entering NW
SLO county this trof will push through the area this morning and
exit LA county early in the afternoon. A second less vigorous
trof will move through on the heals of the first and will keep the
shower activity going through the afternoon and overnight. During
the 24 hour period from dawn today to dawn Tuesday this system
should produce about a half inch to an inch of rain across the
coasts and vlys, 1 to 2 inches over the south facing slopes and
the big winning looks like it will be the south slopes of the San
Gabriel Mtns where 2 to 3 inches of rain is now forecast. The peak
rainfall will occur near the trof axis (mid morning for SLO and
nrn SBA county, noonish for srn SBA county and VTA county and
early afternoon for LA county) hourly rainfall rates will be
0.25"-0.50" per hour range with local 0.75"/hr rates possible in
the San Gabriel Mountains of Los Angeles County.

The trof will also bring strong winds. Advisory level gusts will
develop over all of the mtns the interior vlys of SLO and SBA
county and esp the Antelope Vly. Wind advisories have been posted
for these areas save for the mtns of VTA and LA counties where the
Winter Storm Warning is in effect.

Snow levels of 5000-6000 feet today will drop to 3500-4500 feet
Tuesday morning and to 2500-3500 feet on Wednesday morning.

The higher mountain passes will see snow late today and by
Tuesday morning all of the passes will see accumulating snow.
Most precipitation will end by late Tuesday but some snow showers
will continue across the north facing slopes on the Kern county
line through Wednesday morning.

Mountain locations in Los Angeles County could receive another
one to two feet of snow with 9 to 18 inches falling in Ventura
County and lesser amounts in Santa Barbara and SLO County
mountains. A Winter Storm Warning is in effect for the Los Angeles
and Ventura County mountains through early Wednesday.

The cold upper low currently near the Pac NW will slide into the
state on Tuesday. It will bring more showers to the area as well
as the very low snow levels. This system will not have that much
moisture to work with and rainfall totals will be much less
generally around a quarter inch.

Dry northerly flow moves in behind the exiting trof on Wednesday.
Skies will turn partly cloudy.

Hgts are well below normal and abnormally low on Tuesday. 552 DM
hgts today drop to 544 DM Tuesday. On Tuesday evening the 539 DM
hgt line brushes the northern tip of LA county. On Wednesday hgts
rebound to 555 DM.

Max temps across the csts and vlys will struggle to reach 60 all
three days but Tuesday will be coldest with max temps 14 to 18
degrees below normal.

.LONG TERM (THU-SUN)...03/330 PM.

After some lingering showers and cold morning temperatures, skies
should clear by late Wednesday and this will likely result in
another cold morning on Thursday though warmer than Wednesday.
A clear Thursday will result in some good heating across the
region and afternoon temperatures will sneak within single digits
to normal.

It is uncertain whether Friday may provide another good
opportunity for warming temperatures as yet another storm system
begins to spread clouds over the region. By Friday night and then
into Saturday there is a slight chance of precipitation and models
hint at possibly another wet weekend.

&&

.AVIATION...04/0659Z.

At 0530Z at KLAX...there was no marine layer nor a sfc based
inversion.

Low confidence in all TAFs. Cigs and Vis will vary frequently over
the next 24 hours. All sites will see scattered shower activity
this evening and then steady shower activity develop towards
dawn.

LAX...Low confidence in TAF. Cigs and Vis will vary frequently over
the next 24 hours. Scattered shower activity will increase
around 12Z and decrease around 23Z. Good confidence in crosswinds
forecast at 15Z.

KBUR...Low confidence in TAF. Cigs and Vis will vary frequently
over the next 24 hours. Scattered shower activity will increase
around 12Z and decrease around 23Z.

&&

.MARINE...04/246 AM.

Moderate confidence for Small Craft Advisory(SCA)conditions over
most of the coastal waters through early Wednesday for winds
and/or seas, except for a few break breaks. Have extended (SCA)
for the outer waters through early Wednesday morning as well as
the southern portion of the inner waters (PZZ655) from Point Mugu
to San Mateo Point. Widespread short period wind swell also
impact most of the area, especially over the inner waters.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 11 AM PST this morning for
      zones 34-35-39>41-87. (See LAXCFWLOX).
     Wind Advisory in effect until 3 PM PST this afternoon for
      zones 37-38-46-51-52. (See LAXNPWLOX).
     Winter Storm Warning in effect until 4 AM PST Wednesday for
      zones 53-54. (See LAXWSWLOX).
     Wind Advisory in effect until 9 PM PST Tuesday for zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Wednesday for
      zones 645-655-670-673-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PST Tuesday for
      zone 650. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

Low elevation snow is possible on Tuesday and early Wednesday
that would impact mountain passes and area roads including the
Grapevine/Interstate 5.

&&

PUBLIC...Rorke/Kj
AVIATION...Rorke
MARINE...Kaplan/Kittell
SYNOPSIS...Kj

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 5:07 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo82 min
Feb 4, 5:10 AM PSTSpecial Weather StatementLOXSanta Barbara50 min
Feb 4, 5:56 AM PSTAreal Flood AdvisoryLOXSanta Barbara94 min
Feb 4, 6:05 AM PSTSpecial Marine WarningLOX55 min
Feb 4, 6:41 AM PSTSpecial Weather StatementLOXSanta Barbara49 min
Feb 4, 7:54 AM PSTAreal Flood AdvisoryLOXVentura111 min
Feb 4, 8:29 AM PSTSpecial Marine WarningLOX31 min
Feb 4, 9:20 AM PSTAreal Flood AdvisoryLOXLos Angeles3 hr
Feb 4, 9:27 AM PSTFlash Flood WarningLOXLos Angeles, Ventura2 hr
Feb 4, 11:12 AM PSTBeach Hazards StatementLOXLos Angeles53 hr
Feb 4, 11:12 AM PSTHigh Surf AdvisoryLOX53 hr
Feb 4, 12:15 PM PSTAreal Flood AdvisoryLOXLos Angeles2 hr
Feb 4, 1:24 PM PSTWinter Weather AdvisoryLOXSanta Barbara37 hr
Feb 4, 3:09 PM PSTWind AdvisoryLOXSanta Barbara19 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.